How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Thomas, MD Your Own Question
Dr. Thomas, MD
Dr. Thomas, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 63757
Experience:  Internal Medicine--practice all of internal medicine, all ages, family, also Integrative, CAM, etc
Type Your Medical Question Here...
Dr. Thomas, MD is online now
A new question is answered every 9 seconds

I was diagnosed with Degenerative Disk Disease many years ago

This answer was rated:

I was diagnosed with Degenerative Disk Disease many years ago and have had back pain, varying over the years in intensity. For the last three years I have been on a regiment of Lortab and it has, for the most part, kept my pain in control. It now seems I have developed an allergy to the Lortab, I'm assuming but don't know, that it is the codeine in the pill. I know that there are other pain meds that are not in the list that Lortab is in. I'm wondering if there is another pain med I might take that would be similar to Lortab that I might be able to take.

At this time I am on Tramadol and Neurotin and they help but nothing of course like the Lortab. I'm working with my doctor but we are having a hard time finding what can keep my pain undercontrol.

Thank you.
Lortab has hydrocodone, not codein

What do you mean by allergy?
Customer: replied 3 years ago.
I'm sorry I meant hydrocodone.

For several days I had noticed that I was itching all over. Not severely but annoying. Then one evening a little while after I had taken my evening dose my hands started turning red and the itching became unbearable. Very soon after this started I could feel my tongue start to swell. My husband took me right to the ER and I was taken care of. Of course they didn't have a clue what it was but did tell me it was an allergic reaction to something.

After that, I just started noticing that right after I took the pain meds, the itching began to get worse, all over but quite bad in the hands.

I just sort of played around with it to see if what I suspected was right and it appeared it was. If I held off on a dose the itching stopped. I quite taking any Lortab for three days to further experiment and the itching totally went away.
If you have a true opiate allergy, then it is going to be difficult to use any of these...and you will need to go with things like anti-inflammatory medications.

However, it might also be something specifically in lortab.

So your doctor might cautiously try oxycodone, or fentanyl, etc.....very cautiously.

OK. If you have further questions or details, use reply to expert.
Otherwise please choose a positive rating . But, still come back if you need to…think of something later, etc. Bonuses are appreciated.
Dr. Thomas, MD and other Medical Specialists are ready to help you

Related Medical Questions